New Jersey, 2011

Flooding in New Jersey, March 7, 2011

March 7, 2011 · NWS OKX · 3 events in 2 counties and zones

Several waves of low pressure tracked north along a slow moving cold front that extended from the Gulf Coast to Maine. The combination of this slow moving boundary and a sub-tropical moisture feed aided in the production of heavy rainfall that resulted in moderate to major flooding across portions of Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Several waves of low pressure tracked north along a slow moving cold front that extended from the Gulf Coast to Maine. The combination of this slow moving boundary and a sub-tropical moisture feed aided in the production of heavy rainfall that resulted in moderate to major flooding across portions of Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 7, 6:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 7, 6:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
633 AM EST MON MAR 7 2011

.SYNOPSIS...
LOW PRESSURE OVER THE AREA WILL MOVE WELL TO THE NORTHEAST TODAY.
STRONG HIGH PRESSURE OVER ONTARIO AND QUEBEC WILL THEN NOSE DOWN
INTO THE AREA TONIGHT...AND REMAIN INTO WEDNESDAY AFTERNOON.
ANOTHER STORM SYSTEM WILL THEN APPROACH FROM THE WEST...AND COULD
BRING ADDITIONAL HEAVY RAIN AND STRONG SOUTHERLY WINDS THURSDAY
INTO THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CENTER OF THE 997 MB LOW WAS OVER SW CT AT 09Z...AND MOVING
FARTHER NE INTO NEW ENGLAND TOWARD GREATEST PRESSURE FALLS. BACK
EDGE OF PRECIP WAS MOVING INTO NYC METRO...NE NJ AND THE LOWER
HUDSON VALLEY WHERE TEMPS ARE MAINLY IN THE 30S. HIGHER INTERIOR
ELEVATIONS WERE AOB FREEZING PER MESONET OBS...WITH PRECIP THERE
LIKELY FREEZING RAIN ATTM...SO ADVISORY CONTINUES FOR
ORANGE/PUTNAM COUNTIES UNTIL 7 AM. SPS ALSO ISSUED FOR TIER OF
COUNTIES JUST TO THE SOUTH/EAST WHICH COULD SEE SOME ISOLATED
POCKETS OF FREEZING RAIN IN THE HIGHEST ELEVATIONS. PRECIP COULD
CHANGE TO SLEET AS LOW LEVELS COOL MORE RAPIDLY AS WINDS BACK
NW...THEN TO SNOW AS HIGHER LEVELS COOL OFF JUST AS PRECIP SHUTS
OFF. UP TO A TENTH OF AN INCH OF ICE POSSIBLE ALONG WITH A
POSSIBLE COATING OF SNOW/SLEET ACCUMULATION IN THE ADVISORY AREA.

EXPECT GUSTY NW WINDS TODAY IN STRONG PRESSURE GRADIENT/PRESSURE
RISES ON THE BACK SIDE OF THE LOW...WITH GUSTS 30-40 MPH...HIGHEST
INVOF NYC. THE DOWNSLOPE FLOW SHOULD ALSO CLEAR SKIES OUT...WITH
MOSTLY SUNNY SKIES THROUGHOUT BY AFTERNOON. TEMPS TODAY SHOULD
REMAIN STEADY OR FALL AFTER COLD FROPA OUT EAST...WITH PERHAPS
LOWER 50S FAR EAST. HIGHS WILL BE IN THE LOWER 40S MOST
ELSEWHERE...AND ONLY UPPER 30S ORANGE COUNTY AND THE HIGHER
ELEVATIONS NORTH/WEST OF NYC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
DRY WX ANTICIPATED AS MID AND UPPER FLOW FLATTENS...AND STRONG LOW
LEVEL/SFC RIDGING NOSES DOWN FROM ONTARIO/QUEBEC. FLAT UPPER RIDGE
WILL PASS TO THE EAST ON WED...WITH INCREASING HIGH AND MID LEVEL
CLOUDS AS SW FLOW ALOFT TAKES HOLD.

GUSTY NW WINDS THIS EVENING WILL SHIFT N AND LIGHTEN OVERNIGHT
INTO TUE...THEN GRADUALLY TURN E-SE BY WED AHEAD OF APPROACHING
WARM FRONT. AFTER A COLD NIGHT TONIGHT WITH WIDESPREAD TEENS
INLAND AND 20S AT THE COAST...TEMPS SHOULD RETURN TO JUST BELOW
AVERAGE TUE-WED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DID NOT CHANGE MUCH IN THIS TIME FRAME DUE TO EMPHASIS ON
NEAR/SHORT TERM...HOWEVER MODELS HAVE TRENDED TOWARD AN OPEN BUT
NEGATIVELY TILTED WAVE ALOFT WITH THE NEXT STORM SYSTEM EXPECTED
TO IMPACT THE AREA LATE THIS WEEK. AS STRONG HIGH PRESSURE MOVES
EAST AND A DEVELOPING SFC LOW MOVES NE INTO THE MID ATLANTIC
REGION AND TOWARD THE AREA...ANOTHER ROUND OF WINDSWEPT HEAVY RAIN
WITH POTENTIAL FLOODING IS IN THE OFFING. TEMPS AT THE ONSET OF
THIS EVENT SUPPORT MAINLY SNOW INLAND AND RAIN/SNOW AT THE COAST
WED NIGHT...WITH POSSIBLY A TRANSITIONAL PERIOD OF FREEZING
RAIN/SLEET INLAND BEFORE ALL AREAS CHANGE TO PLAIN RAIN THU
MORNING.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
LOW PRES WAS OVER CNTRL CT AT 11Z. THE LOW WILL CONTINUE TO TRACK
TO THE NE TODAY.

CIGS/VSBY RAPIDLY IMPROVING FROM SW TO NE. VFR EXPECTED BY
16Z...PERHAPS SLIGHTLY LATER KGON.

NW WINDS INCREASING BEHIND THE PASSAGE OF THE LOW. SUSTAINED
SPEEDS TODAY AROUND 20KT WITH GUSTS TO AROUND 30KT. SOME PEAK
GUSTS IN THE METRO AROUND 35KT. DIRECTION 300-330.

WINDS DIMINISH TONIGHT WITH CLEAR SKIES. HIGH CLOUDS LATE BUT
REMAINING VFR THRU THE REMAINDER OF THE TAF PERIOD.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: CIGS/VSBY MAY IMPROVE TO VFR FASTER THAN
FCST.

KJFK FCSTER COMMENTS: CIGS/VSBY MAY IMPROVE TO VFR FASTER THAN
FCST.

KLGA FCSTER COMMENTS: CIGS/VSBY MAY IMPROVE TO VFR FASTER THAN
FCST.

KTEB FCSTER COMMENTS: CIGS/VSBY MAY IMPROVE TO VFR FASTER THAN
FCST.

KHPN FCSTER COMMENTS: CIGS/VSBY MAY IMPROVE TO VFR FASTER THAN
FCST.

KISP FCSTER COMMENTS: IFR EXPECTED TO IMPROVE TO MVFR BY 1230Z.
THEREAFTER...CIGS/VSBY MAY IMPROVE TO VFR FASTER THAN FCST.

OUTLOOK FOR 12Z TUESDAY THROUGH FRI...

TUE...VFR.

WED...SLIGHT CHANCE OF SUB-VFR DURING THE DAY. BETTER CHANCE SUB-VFR
AT NIGHT.

THU...SUB-VFR LIKELY IN RAIN.

FRI...SUB-VFR LIKELY TO START...WITH POSSIBLE IMPROVEMENT LATE IN
THE DAY.

&&

.MARINE...
MARGINAL GALE FORCE WINDS ON LI SOUND AND EASTERN OCEAN WATERS EARLY
THIS MORNING...SOLID SMALL CRAFT ELSEWHERE EARLY THIS MORNING AHEAD
OF APPROACHING LOW PRESSURE. EXPECT WINDS TO SHIFT AROUND TO THE
NORTHWEST FROM WEST TO EAST OVER NEXT FEW HOURS AS THE AREA OF LOW
PRESSURE MOVES ON BY AND A COLD FRONT SWEEPS THROUGH.

GUSTY NW FLOW IN THE WAKE OF DEPARTING LOW PRESSURE AND HIGH
PRESSURE NOSING IN FROM ONTARIO...MAINTAINING SCA GUSTS ACROSS ALL
WATERS THROUGH THE DAY. OCEAN SEAS OF 8 TO 12 FT THIS MORNING WILL
ONLY SLOWLY SUBSIDE THIS AFTERNOON.

WINDS TURN TO THE NORTH AND WEAKEN TONIGHT AS HIGH PRESSURE BUILDS
TO THE NORTH...BUT SCA SEAS WILL BE A BIT SLOW TO SUBSIDE THROUGH
THE OVERNIGHT WITH RESIDUAL SE SWELL.

SUB SCA CONDS EXPECTED TUESDAY AND WEDNESDAY AS STRONG HIGH PRESSURE
BUILDS OVER SE CANADA AND NOSES SOUTHWARD.

THEN NEXT CONCERN WILL A DEVELOPING FRONTAL SYSTEM OVER THE CENTRAL
US WED NIGHT INTO THU...MOVING SLOWLY EAST DUE TO STUBBORN AND
STRONG HIGH PRESSURE OVER SE CANADA. A PROLONGED PERIOD OF STRONG
E/SE WINDS ARE LIKELY ACROSS THE WATERS WED NIGHT THROUGH THU AS A
RESULT...WITH HIGH SEAS BUILDING ON THE OCEAN. A PERIOD OF GALE FORCE
WINDS POSSIBLE THU/THU EVE AHEAD OF FRONTAL SYSTEM AND POSSIBLE
COASTAL LOW.

LOW PRESSURE DEPARTS THU NIGHT INTO FRI...WITH HIGH PRESSURE
BUILDING BACK TOWARDS THE WATERS FOR THE END OF THE WEEK.

&&

.HYDROLOGY...
RAINFALL OF 2-3...LOCALLY 4 INCHES...HAS TAKEN PLACE OVER NE
NJ...NYC...THE LOWER HUDSON VALLEY AND SW CT...WITH 1-2 INCHES FOR
WESTERN LONG ISLAND AND MOST OF SE CT...AND UNDER AND INCH FOR
EASTERN LONG ISLAND. WIDESPREAD FLOODING FROM COMBO OF HEAVY RAIN
AND SNOW MELT TAKING PLACE IN NE NJ...THE LOWER HUDSON VALLEY AND
SW CT...AND MOST RIVER/STREAM FORECAST POINTS IN THE CWA ARE IN
FLOOD EXCEPT THE YANTIC IN SE CT...WHICH SHOULD ALSO GO INTO FLOOD
THIS MORNING. EVEN THOUGH PRECIP IS WINDING DOWN...HAVE KEPT THE
FLOOD WATCH IN EFFECT FOR THIS MORNING TO ACCOUNT FOR ADDITIONAL
FLOODING THAT COULD STILL TAKE PLACE...IN PARTICULAR ALONG THE
PASSAIC RIVER LATER TODAY THROUGH TUE. PLEASE REFER TO
WARNINGS/ADVISORIES ISSUED BY THIS OFFICE AND ALSO ALBANY AND
MOUNT HOLLY FOR DETAILS.

THE AREA WILL NOT HAVE MUCH TIME TO RECOVER AS THE NEXT SPRING-
TYPE STORM MOVES IN FOR THU-FRI. QPF LOOKS SIMILAR TO THIS
EVENT...WHICH WOULD CAUSE ADDITIONAL RIVER...SMALL STREAM...URBAN
AND POOR DRAINAGE FLOODING.

&&

.TIDES/COASTAL FLOODING...
A PROLONGED PERIOD OF MODERATE TO STRONG E/SE WINDS IS LIKELY
LATE WED INTO THU NIGHT...WHICH WILL PILE WATER ALONG THE COAST.
SURGE OF 2 TO 2 1/4 FT ABOVE NORMAL IS NEEDED FOR MINOR FLOODING
DURING THE TIMES OF HIGH TIDE WED AND THU NIGHT. MONITOR
SUBSEQUENT FORECASTS FOR POTENTIAL OF MINOR COASTAL
FLOODING...PARTICULARLY FOR THE THU NIGHT HIGH TIDE CYCLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL NOON EST TODAY FOR CTZ005>012.
NY...FLOOD WATCH UNTIL NOON EST TODAY FOR NYZ067>071.
     WINTER WEATHER ADVISORY UNTIL 8 AM EST THIS MORNING FOR NYZ067-
     068.
NJ...FLOOD WATCH UNTIL NOON EST TODAY FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ330-
     335-338-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ350-353-355.

&&

SYNOPSIS...GOODMAN
NEAR TERM...GOODMAN
SHORT TERM...GOODMAN
LONG TERM...GOODMAN/MAS
AVIATION...JMC
MARINE...NV
HYDROLOGY...GOODMAN
TIDES/COASTAL FLOODING...NV
Hazardous weather outlook, Mar 7, 4:19 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
419 AM EST MON MAR 7 2011

NYZ072>075-078>081-176>179-080930-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
419 AM EST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER LOW PRESSURE SYSTEM COULD BRING HEAVY RAIN AND POSSIBLE
FLOODING THURSDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ069>071-080930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
419 AM EST MON MAR 7 2011

...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER LOW PRESSURE SYSTEM COULD BRING HEAVY RAIN AND POSSIBLE
FLOODING THURSDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-068-080930-
ORANGE-PUTNAM-
419 AM EST MON MAR 7 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER LOW PRESSURE SYSTEM COULD BRING HEAVY RAIN AND POSSIBLE
FLOODING THURSDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-080930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
419 AM EST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER LOW PRESSURE SYSTEM COULD PRODUCE SOUTHERLY GALES THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

GOODMAN

In the hours before

Local storm report, Mar 7, 2:50 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
250 AM EST MON MAR 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     FLOOD            TUXEDO PARK             41.20N 74.21W
03/07/2011                   ORANGE             NY   EMERGENCY MNGR

            WATER OVER THE EAST VILLAGE BRIDGE. BRIDGE CLOSED.

&&

JMC
Special weather statement, Mar 7, 4:43 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
443 AM EST MON MAR 7 2011

CTZ005-NJZ002-103-NYZ069-070-071200-
NORTHERN FAIRFIELD-WESTERN PASSAIC-WESTERN BERGEN-ROCKLAND-
NORTHERN WESTCHESTER-
443 AM EST MON MAR 7 2011

...ISOLATED POCKETS OF FREEZING RAIN POSSIBLE IN THE HIGHER
ELEVATIONS EARLY THIS MORNING...

TEMPERATURES NORTHWEST OF NEW YORK CITY HAVE FALLEN INTO THE LOWER
AND MID 30S. WHILE MOST PLACES ARE SEEING PLAIN RAIN...THE
HIGHER ELEVATIONS ALONG AND JUST NORTH AND WEST OF INTERSTATES 287
AND 684 IN NEW JERSEY AND NEW YORK...AND INTERSTATE 84 IN
FAIRFIELD COUNTY CONNECTICUT...COULD EXPERIENCE SOME POCKETS OF
FREEZING RAIN AS TEMPERATURES THERE FALL TO NEAR OR JUST BELOW
FREEZING. A LIGHT GLAZE OF ICE IS POSSIBLE...WHICH COULD CAUSE
LOCALLY SLIPPERY TRAVEL CONDITIONS EARLY THIS MORNING.

THE PRECIPITATION MAY CHANGE TO SLEET AND SNOW BEFORE
ENDING...WITH LITTLE OR NO ACCUMULATION EXPECTED.

GOODMAN
Local storm report, Mar 7, 6:49 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
649 AM EST MON MAR 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            WASHINGTONVILLE         41.43N 74.16W
03/07/2011                   ORANGE             NY   TRAINED SPOTTER

            MOONDA CREEK OUT OF ITS BANKS. FLOODING ROUTE 94 HIGHWAY
            CLOSED NEAR HIGH SCHOOL. ROUTE 208 FLOODING OF FIRST
            FLOOR OF RESIDENTS AND BUSINESS AND CARS PARTIALLY
            SUBMERGED.

&&

TM
Local storm report, Mar 7, 7:17 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
717 AM EST MON MAR 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            OXFORD                  41.42N 73.11W
03/07/2011                   NEW HAVEN          CT   TRAINED SPOTTER

            THREE VEHICLES AND TWO STRUCTURES FLOATING DOWN THE
            HOUSATONIC RIVER.

&&

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Passaic

When
March 7, 8:00 AM EST to 8:15 AM EST
Where
Passaic County, 0.5 mi S of Pompton Jct to 1.41 mi S of Pompton Jct
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
40.993, -74.282

Local fire and rescue staff evacuated residents that live along the Ramapo River in Pompton Lakes, which rose out of its banks.

Flood, Bergen

When
March 7, 9:20 AM EST to 9:35 AM EST
Where
Bergen County, 1.16 mi WSW of Haworth to 1.08 mi SE of New Milford
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
40.946, -73.992

New Milford Ave. in New Milford was closed due to flooding.

Flood, Passaic

When
March 7, 11:30 AM EST to 11:45 AM EST
Where
Passaic County, 0.56 mi S of Pompton Jct to 0.75 mi S of Pompton Jct
Cause
Heavy Rain / Snow Melt
Reported by
Fire Department/Rescue
Coordinates
40.992, -74.281

Hamburg Tpke. at Route 202 below the Pompton Lakes Dam was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291480, 284038, 288965.